Thunderstorm Wind, Riley
- When
- October 4, 3:13 PM CST to 3:14 PM CST
- Where
- Riley County, Riley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.300, -96.830
Power out in the city of Riley.
On the afternoon of Oct 4 a strong system moving through the northern plains brought a cold front to the region. An unstable air mass was able to move into the area ahead of the system setting the stage for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of Oct 4 a strong system moving through the northern plains brought a cold front to the region. An unstable air mass was able to move into the area ahead of the system setting the stage for thunderstorms. As the main trough moved through the plains in continued to deepen allowing for strong winds. The combination of wind shear and instability lead to an outbreak of severe thunderstorms in northeast KS as the cold front progressed eastward. Damaging winds were the primary outcome from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 4, 2:23 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT Fri Oct 4 2013 .SHORT TERM...(This Evening through Saturday) Issued at 318 PM CDT FRI OCT 4 2013 Latest surface analysis at 19Z had the cold front extending from east of Concordia through Salina and into northwest Oklahoma. Dew points and temperatures have dropped back into the 40s and 50s behind the front. Visible satellite loop shows cu field along the front which had developed since 18Z. Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP sounding still showed a Cap in place, but is expected to erode by 21Z. 0-6 km shear is forecast to be in the 30 to 40 kt range. Low level helicity is highest near the Nebraska border in far northeast Kansas. Across the rest of the area values are lower and low level winds from VAD and profilers should little turning with height in the low levels with the best low level shear in Nebraska. As the front continues to move through have adjusted where convective initiation is expected to occur which is from near Abilene through Marysville, so have lowered or eliminated chances of thunderstorms across north central Kansas. Shear and instability are favorable for severe storms late this afternoon and evening with damaging winds and hail the main hazards, but an isolated tornado cannot be ruled out. Initial cells forming along the front will become linear in nature as they move east across the cwa with bowing segments owning to the wind threat. Precipitation should come to an end by sunrise Saturday with skies clearing out during the morning hours. Cold advection tonight and Saturday will bring an abrupt drop in temperatures with lows in the 40s tonight and highs in the 50s to lower 60s Saturday. .LONG TERM...(Saturday Night through Friday) Issued at 318 PM CDT FRI OCT 4 2013 Upper low will progress eastward through the mid MO and MS valleys Sat night through Sunday night. As it does...the cyclonic circulation around it will likely clip the northern cwa with stratocu deck. However it remains a challenge this far out to determine how extensive the cloud cover and period of time the clouds will linger. Either way...decent mixing should persist through the night into Sunday morning...which along with any clouds should help to keep overnight lows up a bit. Will keep lows in the upper 30s to around 40 degrees for now...but if clouds are more extensive than current fcst...then lows may need to be increased slightly. Clouds on Sunday should be most extensive across the northeast corner in better proximity to exiting upper low and will keep highs in the upper 50s in that with low to mid 60s elsewhere with more sunshine. Upper level ridging will develop across the central plains as the first trough exits to the east and a second upper trough digs into the western coast. Will slowly but steadily increase high temps through the 70s next week while warming lows from the lower 40s Monday...to the middle and upper 50s by Thursday. Will include low chances for showers and thunderstorms west to east across the cwa Thursday night into Friday as the western trough begins to eject out into the plains. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI OCT 4 2013 Winds will slowly veer to the southwest prior to frontal passage. Winds will gust to around 30 kts. Timing of convection still a little tricky this afternoon, but current thinking is storms will initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in for a few hours at each terminal as some post frontal precipitation may occur. Winds are expected to shift to the west at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch on timing through the day. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI OCT 4 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI OCT 4 2013
KSZ022-035-036-042115-
DICKINSON-GEARY-RILEY-
343 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY...DICKINSON AND
NORTHWESTERN GEARY COUNTIES...
THROUGH 415 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF CENTRAL RILEY...DICKINSON AND NORTHWESTERN
GEARY COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE STORMS WERE
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ENTERPRISE...CHAPMAN...MILFORD AND MILFORD LAKE.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 276 AND 294 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3904 9717 3913 9703 3913 9696 3919 9696
3937 9669 3935 9668 3885 9695 3860 9729
3860 9737 3864 9738
TIME...MOT...LOC 2043Z 227DEG 41KT 3901 9713 3862 9733
WOLTERSThe Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Power out in the city of Riley.
Wind gust measured at ASOS.
Wind gust measured at AWOS.
Relayed from social media.
Tree limb with 8 inch diameter snapped via social media. Time estimated from radar.
Tree down in Wamego.
Tree limb with 12 inch diameter down.
Wind gust estimated.
Small limbs down with pea size hail. Time estimated from radar.
Wind gust estimated.
Pea size hail also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 478381, 478382, 478383, 478379, 478387, 478384, 478386, 478385, 478390, 478380, 478388, 478389.